A large follow-up study in Denmark of 14,088 patients in whom Parkinson's disease was diagnosed at hospital showed a twofold higher incidence of malignant melanoma in these patients than in the general population. In a nested case-control study of 45 patients with malignant melanoma, 97 patients with nonmelanoma skin cancer, and 172 control subjects, we investigated the hypothesis that treatment with levodopa increases the risk for skin cancer. Information on diagnoses and treatment was retrieved from medical records. We observed a significant fourfold to fivefold increase in the risk for malignant melanoma in a subgroup of patients with a probable diagnosis of idiopathic Parkinson's disease as compared with other patients. There was apparently no effect of levodopa on the risk for malignant melanoma as indicated by an odds ratio of 1.0 (95% confidence interval, 0.8-1.3) per 1,000 g cumulative intake of the drug. We conclude that the increased rate of malignant melanoma observed in patients treated at hospital for Parkinson's disease is restricted to those with idiopathic Parkinson's disease, however, unrelated to the treatment with levodopa.
"However , it is possible that proactive dermatologic screening may have been a factor in the higher than expected prevalence of melanoma observed in this survey. Another large study in Denmark involving 14,088 patients diagnosed with PD revealed a markedly increased risk for malignant melanoma in this population, but no evidence for an increased risk associated with levodopa treatment (Olsen et al. 2007). Ferreira et al. (2007) compared the prevalence of skin cancers in 150 PD versus 146 control subjects. "
[Show abstract][Hide abstract] ABSTRACT: Although the risk for most cancers appears to be relatively low in patients with Parkinson's disease (PD), skin cancers and melanomas occur more frequently in the PD population as compared to controls. This article summarizes the findings of cohort studies on skin cancer in Parkinson's disease. Given that melanoma may precede use of L-dopa, the increased risk of melanoma for PD patients cannot be attributed to L-dopa. On the basis of these observations it may be reasonable to recommend that all patients with PD, whether treated with L-dopa or not, should undergo regular dermatological screening for neoplastic or pre-neoplastic skin lesions, especially melanoma.
"14,088 not applicable retrospective patient cohort RR ¼ 1.95 Number of melanomas found compared with number expected Olsen et al. 2006  8090 32,320 retrospective patient-control study RR ¼ 1.44 Number of melanomas before diagnosing PD, compared with control group Driver et al. 2007  487 487 prospective patië nt-control study RR ¼ 6.15 Distribution of total melanoma development in PD patients and control group Olsen et al. 2007  48 172 retrospective patië nt-control study RR ¼ 1.85 Number of melanomas found compared with number expected; no contribution of levodopa-use to RR Constantinescu et al. 2007  800 not applicable retrospective patië nt cohort SER ¼ 3.3 Distribution of incidence in 1000 person years between PD and control group; no contribution of levodopa-use to SER a Studies in order of appearance in the text. "
[Show abstract][Hide abstract] ABSTRACT: Since the early 1970s, the literature has suggested an association between Parkinson's Disease (PD) and/or levodopa-use and an increased risk for the development of malignant melanoma. In some countries, this possible association has even led to a warning in the drug insert leaflet of the possible risk. Recently, five studies have been published that have investigated both associations and three conclusions can be drawn. Firstly, there appears to be an increased risk in the development of melanomas in patients with PD. Secondly, this increased risk is already present before the PD is diagnosed. Finally, it is unlikely that levodopa plays any role in this phenomenon. It is not known which factors are responsible for this increase in the development of melanomas in PD patients and this needs further investigation. We recommend the removal of the warning from the drug insert leaflet, since this can lead to unnecessary fear on the part of the patients and physician resistance to prescribing this medication.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.